Risk of thigh fractures with bone drugs - FDA

WASHINGTON (Reuters) - Osteoporosis drugs used by millions of women to prevent bones from breaking may increase the chances for an unusual type of thigh fracture, U.S. health officials warned on Wednesday.

The drugs known as bisphosphonates include Merck & Co Inc's Fosamax, Roche Holding AG's Boniva, Novartis AG's Reclast and Warner Chilcott Plc's Actonel.

The action could drive patients to Amgen Inc's just-launched rival medicine, Prolia, a different type of osteoporosis drug that is the company's most important future growth driver.

Food and Drug Administration officials said all bisphosphonates used for osteoporosis will carry a new warning about rare but serious fractures of the thigh bone, even though it remains unclear if the medicines caused the fractures.

The agency advised doctors to consider if patients on therapy for more than five years still need the drugs.

The new warning "should not cause patients taking bisphosphonates to be fearful of their medicine," said Dr. Sandra Kweder, deputy director of the FDA's new drugs office.

The drugs "are an important mainstay of osteoporosis management" and "have prevented innumerable fractures in their years of use," Kweder told reporters on a conference call.

More than 5 million U.S. patients filled prescriptions for bisphosphonates in 2009, the FDA said.

Concern about thigh fractures may lead patients to seek alternatives such as Amgen's Prolia, Bernstein & Co analyst Geoff Porges said. A positive impact on Prolia could been seen as early as the fourth quarter, he said.

"Today's label change is likely to raise the level of concern among patients about the safety of bisphosphonates significantly," Porges said in a research note.

Osteoporosis is a progressive bone-thinning condition most common in women after menopause. Actonel and Reclast are injectable. The other drugs are taken orally.

The most common fractures seen with osteoporosis typically occur in the hip, wrist or spine. They can cause pain and require hospitalization or surgery.

A study of hospital discharge data showed hip fractures dropped to 428 from 598 per 100,000 people in the 10 years after approval of the first bisphosphonate in 1996, FDA officials said. No treatment eliminates fracture risk completely.

Thigh fractures also can occur from osteoporosis, but the ones reported in recent years were unusual because they often appeared after little or no trauma and were seen in younger patients, the FDA's Kweder said. In most cases, patients felt a dull, aching pain in the thigh or groin months before a complete fracture.

People with those symptoms should contact a doctor to try and prevent the fracture, FDA officials said. The agency is requiring consumer-friendly guides to be dispensed with bisphosphonates to explain possible risks.

The unusual fractures appeared to account for less than 1 percent of all hip and femur fractures, the FDA said.

Dr. Felicia Cosman, clinical director of the National Osteoporosis Foundation, said there was little evidence bisphosphonates help after five to seven years and that may be the time when thigh fracture rates increase.

"If the safety profile is changing and the efficacy is not clear, then many people should consider having an interruption in continuous use of the drug" after that time, she said.

Merck said Fosamax had not been associated with any increased fracture risk in clinical studies of more than 28,000 patients. Still, the company voluntarily added information about the unusual thigh fractures to the drug's prescribing instructions in July 2009.

Fosamax also is sold as a cheaper generic under the name alendronate.

Roche unit Genentech said it would work with the FDA to provide information to doctors and patients "to make informed decisions."

Merck shares gained 1.4 percent on Wednesday to close at $37.16, while Novartis shares rose 0.4 percent to $59.45, both on the New York Stock Exchange. Warner Chilcott shares rose 4 cents to $25.00 on Nasdaq.

Reuters

No comments:

Post a Comment

Got something to say? We appreciate your comments: